Unique solutions

Mathematical Logic Quarterly 52 (6):534-539 (2006)

Authors
Peter Schuster
University of Leeds
Abstract
It is folklore that if a continuous function on a complete metric space has approximate roots and in a uniform manner at most one root, then it actually has a root, which of course is uniquely determined. Also in Bishop's constructive mathematics with countable choice, the general setting of the present note, there is a simple method to validate this heuristic principle. The unique solution even becomes a continuous function in the parameters by a mild modification of the uniqueness hypothesis. Moreover, Brouwer's fan theorem for decidable bars turns out to be equivalent to the statement that, for uniformly continuous functions on a compact metric space, the crucial uniform “at most one” condition follows from its non-uniform counterpart. This classification in the spirit of the constructive reverse mathematics, as propagated by Ishihara and others, sharpens an earlier result obtained jointly with Berger and Bridges
Keywords reverse mathematics  constructive mathematics  unique existence  continuity  fan theorem  Metric spaces  compactness
Categories (categorize this paper)
DOI 10.1002/malq.200610012
Options
Edit this record
Mark as duplicate
Export citation
Find it on Scholar
Request removal from index
Revision history

Download options

Our Archive


Upload a copy of this paper     Check publisher's policy     Papers currently archived: 38,992
External links

Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library

References found in this work BETA

Equivalents of the (Weak) Fan Theorem.Iris Loeb - 2005 - Annals of Pure and Applied Logic 132 (1):51-66.
Weak König's Lemma Implies Brouwer's Fan Theorem: A Direct Proof.Hajime Ishihara - 2006 - Notre Dame Journal of Formal Logic 47 (2):249-252.
Continuity Properties in Constructive Mathematics.Hajime Ishihara - 1992 - Journal of Symbolic Logic 57 (2):557-565.

View all 12 references / Add more references

Citations of this work BETA

Corrigendum to “Unique Solutions”.Peter Schuster - 2007 - Mathematical Logic Quarterly 53 (2):214-214.

Add more citations

Similar books and articles

Analytics

Added to PP index
2013-11-03

Total views
16 ( #442,889 of 2,319,657 )

Recent downloads (6 months)
7 ( #182,591 of 2,319,657 )

How can I increase my downloads?

Monthly downloads

My notes

Sign in to use this feature